Illinois, 2011

Hail and Damaging Winds in Illinois, May 11, 2011

May 11, 2011 · NWS ILX · 4 events in 3 counties and zones

A weak upper-level disturbance triggered widely scattered thunderstorms across the Illinois River Valley during the afternoon of May 11th. One cell dropped large hail across Mason and Tazewell counties, while another storm produced damaging wind gusts across parts of Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance triggered widely scattered thunderstorms across the Illinois River Valley during the afternoon of May 11th. One cell dropped large hail across Mason and Tazewell counties, while another storm produced damaging wind gusts across parts of Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 11, 1:24 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 11, 1:24 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT WED MAY 11 2011

.DISCUSSION...
ISSUED 215 PM CDT WED MAY 11 2011

SHORTWAVE OVER NORTH CENTRAL MO HAS BROUGHT ABOUT AN INCREASE IN
CONVECTION OVER THE REGION EARLY THIS AFTN. UNLIKE YESTERDAY...
MID LEVEL TEMPERATURES HAVE COOLED SEVERAL DEGREES WITH VIRTUALLY
NO SFC BASED CIN. COMBINATION OF MIXED LAYER CAPES OF BETWEEN 2500
TO 3000 J/KG AND STEEP MID LEVEL LAPSE RATES IN ADVANCE OF THE MID
LEVEL WAVE WILL BRING ABOUT THE POTENTIAL FOR LOCALLY SEVERE STORMS
WITH THE PRIMARY THREAT BEING FROM LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS INTO EARLY THIS EVENING.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

UPPER LEVEL WAVE PUSHING ACRS THE FORECAST AREA THIS EVENING
SHOULD TAKE THE BULK OF THE CONVECTION WITH IT BY LATE TONIGHT.
HIGHEST POPS WILL BE THIS EVENING AND WILL TAPER OFF RAIN CHANCES
AFTER MIDNIGHT. MODELS IN DECENT AGREEMENT THIS PERIOD AS STRONG
UPPER LEVEL WAVE OVER THE PLAINS SHIFTS EAST AND THEN SOUTHEAST
INTO THE OHIO VALLEY AS ADDITIONAL SHORT WAVE ENERGY IN THE
NORTHERN STREAM DROPS SOUTH ACRS THE NRN PLAINS. THIS SHOULD BRING
ABOUT DAMP AND GRADUALLY COOLER WEATHER TO THE FORECAST AREA ONCE
THE ACTUAL COLD FRONT FINALLY PUSHES THRU CENTRAL ILLINOIS FRIDAY
AFTERNOON. WILL SEE ANOTHER THREAT FOR CONVECTION TOMORROW AS THE
FRONT DRAWS CLOSER BUT 0-6KM SHEAR VALUES STILL NOT THAT IMPRESSIVE
DURING THE DAY AND INTO EARLY IN THE EVENING. STEEP LAPSE RATES AND
CAPES OF 2000-2500 J/KG MAY ONCE AGAIN LEAD TO PULSE TYPE SEVERE
STORMS DURING THE AFTN OR EARLY EVENING. THE STRONGER WIND FIELDS
HOLD OFF UNTIL TOMORROW EVENING AS THE UPPER LEVEL WAVE DRAWS
CLOSER TO THE MIDWEST.

AS MENTIONED ABOVE...COLD FRONT TO PUSH ACRS THE FORECAST AREA ON
FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND TO THE
EAST OF THE BOUNDARY. SFC WAVE AND FRONTAL BOUNDARY TO SHIFT OFF
TO OUR EAST LATE FRIDAY NIGHT INTO SATURDAY WITH TEMPERATURES
COOLING OFF ALONG WITH PERIODIC SHOWERS INTO SATURDAY NIGHT AS
BROAD LOW LEVEL CYCLONI FLOW PREVAILS OVER THE MIDWEST.

LONG TERM...SUNDAY THROUGH WEDNESDAY

BLOCKED UPPER PATTERN TO HOLD THRU THE FIRST HALF OF NEXT WEEK
WITH THE STRONG UPPER LEVEL STORM ACRS THE WESTERN ATLANTIC
FORECAST TO FINALLY DRIFT OFF TO THE EAST ON MONDAY. ANOTHER
UPPER LEVEL WAVE FORECAST TO DROP SE INTO THE MIDWEST UNDERNEATH
A DEVELOPING REX BLOCK OVER SOUTHERN CANADA BY TUESDAY NIGHT AND
WEDNESDAY. RAIN CHANCES SHOULD BEGIN TO DIMINISH BY MONDAY AS
INITIAL UPPER WAVE SHIFTS OFF TO OUR EAST. WILL KEEP THE FORECAST
DRY FOR THE REMAINDER OF THE PERIOD WITH THE NEXT BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS EDGING CLOSER TO OUR AREA LATE NEXT
WEEK.

SMITH
&&

.AVIATION...
ISSUED 1208 PM CDT WED MAY 11 2011

MAIN CONCERN REMAINS WITH CONVECTIVE DEVELOPMENT THIS AFTERNOON.
CLOSEST THUNDERSTORM ACTIVITY IS CURRENTLY GOING THROUGH
KIRKSVILLE MO AND MOVING NORTH-NORTHEAST. 14Z HRRR AND 12Z NAM12
MODELS CONTINUE TO SUGGEST ADDITIONAL DEVELOPMENT OVER THE NEXT
COUPLE HOURS FURTHER EAST...AND SOME CUMULUS DEVELOPMENT IS BEING
NOTED IN VISIBLE SATELLITE IMAGERY. HOWEVER...DUE TO THE LESS THAN
WIDESPREAD NATURE OF THESE STORMS...WILL HANG ON TO VCTS MENTION
AT THE WESTERN TAF SITES UNTIL DEVELOPMENT IS SUFFICIENT ENOUGH TO
BETTER TIME THE ARRIVAL OF ANY STORMS. STORM DEVELOPMENT AT THE
EASTERN TAF SITES NOT CLEAR ENOUGH EVEN FOR VCTS MENTION...BUT
CANNOT RULE OUT SOME ISOLATED STORMS.

WITH NOT MUCH CHANGE IN THE ATMOSPHERE...SOME MVFR VISIBILITIES
ARE LIKELY AGAIN LATE TONIGHT AS WAS THE CASE EARLIER TODAY.
MODELS ARE MIXED ON ADDITIONAL STORM DEVELOPMENT TOWARD THE END OF
THE PERIOD...SO WILL NOT INCLUDE ANY MENTION AT THIS TIME.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 2:20 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT WED MAY 11 2011

ILZ027>031-036-037-040-041-047>050-122030-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
320 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE LIFTING NORTHEAST FROM MISSOURI THIS
AFTERNOON WILL CAUSE SOME STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP...THROUGH EARLY THIS EVENING. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE PRIMARY THREATS. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 7 PM FOR LOCATIONS ALONG AND WEST OF THE
ILLINOIS RIVER VALLEY.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA
THROUGH THE WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE
AT PEORIA ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION THURSDAY INTO FRIDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EARLY
EVENING HOURS.

ILZ038-042>046-051>053-122030-
CHAMPAIGN-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-PIATT-SANGAMON-
VERMILION-
320 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EARLY EVENING...AS AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST
ACROSS MISSOURI. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREATS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA
THROUGH THE WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE
AT PEORIA ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION THURSDAY INTO FRIDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EARLY
EVENING HOURS.

ILZ054>057-061>063-066>068-071>073-122030-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
320 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE...LATE THIS AFTERNOON AND
EVENING. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...BUT SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEATHER DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE REGION THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 11, 2:31 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT WED MAY 11 2011

ILZ027>029-036-112130-
FULTON-KNOX-PEORIA-STARK-
331 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...KNOX...SOUTHWESTERN
STARK AND WESTERN PEORIA COUNTIES UNTIL 430 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALESBURG TO
FAIRVIEW TO IPAVA...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WATAGA...
  MAQUON...
  GILSON...
  CUBA...
  ONEIDA...
  LEWISTOWN...

OTHER LOCATIONS AFFECTED INCLUDE...DELONG...ELLISVILLE...TABLE
GROVE...MARIETTA...SMITHFIELD AND BERNADOTTE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4116 8987 4063 8973 4043 8997 4031 9045
      4041 9046 4115 9045
TIME...MOT...LOC 2032Z 264DEG 26KT 4101 9038 4064 9023
          4035 9034

GOETSCH
Special weather statement, May 11, 2:38 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT WED MAY 11 2011

ILZ036-040-041-047>051-112145-
CASS-FULTON-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
338 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CASS...EASTERN SCHUYLER...
NORTHERN MORGAN...NORTHERN SCOTT...NORTHWESTERN SANGAMON...SOUTHERN
FULTON...SOUTHWESTERN MENARD AND WESTERN MASON COUNTIES UNTIL 445 PM
CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
MOUNT STERLING TO NAPLES...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  CHAPIN...
  RUSHVILLE...
  BEARDSTOWN...
  BLUFF SPRINGS...
  ARENZVILLE...
  BROWNING...

OTHER LOCATIONS AFFECTED INCLUDE...OXVILLE...MERRITT...CONCORD...
FREDERICK...JACKSONVILLE MUNICIPAL AIRPORT AND SINCLAIR.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4029 9048 4029 9045 4031 9045 4043 9001
      3984 8999 3965 9062 3972 9065 3982 9058
      3988 9059 3992 9054 3998 9052 3997 9059
      4002 9062 4005 9068 4008 9068
TIME...MOT...LOC 2038Z 229DEG 28KT 3996 9063 3976 9057

GOETSCH

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 11, 2:52 PM CST to 2:57 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Numerous large tree limbs were blown down and some siding was ripped off a few houses.

Thunderstorm Wind, Knox

When
May 11, 3:24 PM CST to 3:29 PM CST
Where
Knox County, 3 mi S of Maquon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.757, -90.170

Trees were blown down onto Illinois Route 97 south of Maquon.

Hail, Mason

When
May 11, 3:55 PM CST to 3:56 PM CST
Where
Mason County, 2.07 mi N of Mason City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.230, -89.700

Hail, Tazewell

When
May 11, 4:25 PM CST to 4:26 PM CST
Where
Tazewell County, 5 mi SW of Hopedale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.369, -89.487

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305537, 305538, 305535, 305536.